Format

Send to:

Choose Destination
See comment in PubMed Commons below

The feasibility of dose escalation using concurrent radiation and 5-fluorouracil therapy following pancreaticoduodenectomy for pancreatic carcinoma.

Author information

  • 1Department of Radiation Medicine, University of Kentucky, 800 Rose St., Lexington, KY 40536-0084, USA.

Abstract

We evaluated the feasibility of dose escalation using external beam radiation therapy (RT) and 5-fluorouracil (5-FU) following pancreaticoduodenectomy for pancreatic carcinoma. Fourteen patients who underwent pancreaticoduodenectomy for stage I-III adenocarcinoma of the pancreas received postoperative high-dose chemoradiation. RT was given at 1.8-Gy daily fractions to total doses of 54 Gy for patients with negative surgical margins (n = 12), and 64.8 Gy for those with gross residual disease (n = 2). Concurrent 5-FU was given as a continuous infusion (CI) at 225 mg/m2 per day (n = 9) beginning or day 1 and continuing until the completion of RT, or by bolus injection at 500 mg/m2 per day (n = 5) during weeks 1 and 4 of RT. Follow-up ranged from 32 to 36 months (median, 35 months). All patients were able to complete the planned high-dose postoperative chemoradiation and none required a treatment break. No grade 4 acute toxicity was observed. Grade 3 acute toxicity was limited to 2 patients. Two patients developed grade 3 (n = 1) or 4 (n = 1) subacute toxicity, all gastrointestinal-related. There have been no fatal toxicities and no grade 3 or 4 late toxicity has been observed. The 3-year survival is 21%. Dose escalation of postoperative 5-FU chemoradiation following pancreaticoduodenectomy for pancreatic carcinoma is well tolerated. Further dose-intensification of postoperative adjuvant therapy in these patients appears feasible and is being evaluated in a recently activated national trial.

PMID:
10982592
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Springer
    Loading ...
    Write to the Help Desk